Alert archive / Utah / Flash Flood Warnings in 2010

Flash Flood Warning 39, NWS Salt Lake City, UT

August 5, 2010Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 5, 2010, 4:12 PM MDT for Washington County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2010, 4:12 PM MDT (22:12 UTC)
Expired
Aug 5, 2010, 10:15 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 70 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2010-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2010-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1693 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

941 
WGUS55 KSLC 052212
FFWSLC
UTC053-060415-
/O.NEW.KSLC.FF.W.0039.100805T2212Z-100806T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
412 PM MDT THU AUG 5 2010

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 1015 PM MDT

* AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER THE FORT PEARCE WASH.      
  THIS WASH FLOWS ALONG THE UTAH ARIZONA BORDER FROM EAST TO         
  WEST. IT IS ANTICIPATED THAT THE HIGH WATER WILL REACH             
  THE ST. GEORGE AREA AROUND 10 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3700 11301 3700 11356 3708 11359 3705 11313
      3704 11306

$$

MCINERNEY
2 follow-up statements
029 
WGUS75 KSLC 060140
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
740 PM MDT THU AUG 5 2010

UTC053-060415-
/O.CON.KSLC.FF.W.0039.000000T0000Z-100806T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
740 PM MDT THU AUG 5 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR
SOUTH CENTRAL WASHINGTON COUNTY...

AS OF 730 PM MDT...THUNDERSTORM ACTIVITY OVER THE HEADWATER AREAS OF 
THE FORT PEARCE WASH PRODUCED OVER 3.5 INCHES OF RAINFALL. AS A 
RESULT...IT IS ANTICIPATED THAT A LARGE FLASH FLOOD IS NOW COURSING 
THROUGH THE DRAINAGE.  AS THE DISTANCE FROM THE HEADWATER AREAS TO 
ST. GEORGE IS QUITE LARGE...THE ACTUAL FLOOD WHEN REACHING ST. 
GEORGE MAY BE ATTENUATED. HOWEVER...THOSE VENTURING NEAR FORT PEARCE 
WASH IN ST. GEORGE WOULD BE ADVISED TO USE CAUTION...ESPECIALLY AS 
IT WILL BE DURING THE NIGHTTIME HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3700 11301 3700 11356 3708 11359 3705 11313
      3704 11306

$$

MCINERNEY
943 
WGUS75 KSLC 060413
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1013 PM MDT THU AUG 5 2010

UTC053-060418-
/O.EXP.KSLC.FF.W.0039.000000T0000Z-100806T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
1013 PM MDT THU AUG 5 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM MDT FOR SOUTH
CENTRAL WASHINGTON COUNTY...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED AND THERE HAVE BEEN 
NO REPORTS SO FAR OF FLOODING ON THE FORT PEARCE WASH. THEREFORE... 
THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. 

IT IS STILL POSSIBLE THAT SMALL RISES IN WATER LEVEL COULD OCCUR IN 
THIS WASH LATER TONIGHT. 

MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE 
LATEST WEATHER INFORMATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3700 11301 3700 11356 3708 11359 3705 11313
      3704 11306

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 4:11 PM MDT, 1 minute earlier.

Area forecast discussion, Aug 5, 4:11 PM MDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
411 PM MDT THU AUG 5 2010

.SYNOPSIS...A MOIST AIR MASS WILL REMAIN IN PLACE ACROSS THE AREA
TODAY...PARTICULARLY ACROSS EASTERN AND SOUTHERN UTAH. A SLIGHT
DRYING TREND IS EXPECTED OVER WESTERN UTAH FRIDAY THROUGH
SATURDAY...BUT MOISTURE WILL REMAIN OVER CENTRAL AND EASTERN
PORTIONS OF THE STATE. A PACIFIC TROUGH WILL IMPACT THE STATE SUNDAY
INTO MONDAY.

&&

.DISCUSSION...SEVERAL WEAK IMPULSES ACROSS THE CENTRAL/EASTERN
GREAT BASIN ARE VISIBLE IN THIS AFTERNOONS WATER VAPOR
IMAGERY...IMPULSES EJECTING NORTHEAST FROM THE BROAD PACIFIC
TROUGH DIGGING ALONG THE CALIFORNIA COASTLINE. ANTICIPATE
CONVECTIVE DEVELOPMENT WILL BE DRIVEN BY SAID VORT MAXES FOR THE
REMAINDER OF THE AFTERNOON INTO THIS EVENING AS THEY TRACK
NORTHEAST THROUGH WESTERN/NORTHERN UTAH.

FOCUSING IN...VORT MAX OVER FAR SOUTHWESTERN UTAH WILL CONTINUE TO
LIFT NORTH INTO CENTRAL UTAH THROUGH THIS EVENING. A SECONDARY
FEATURE JUST NORTH OF KELY WILL LIFT NORTHEAST THROUGH NORTHERN
UTAH LATER THIS AFTERNOON INTO THE OVERNIGHT HOURS. SATELLITE
TRENDS/RUC13/NAM12 SUPPORT THIS THINKING. DEVELOPMENT WAS SLOW TO
FORM THROUGH MIDDAY...BUT BOUNDARY LAYER HEATING HAS RAPIDLY
OVERCOME SIGNIFICANT CIN AND DEVELOPMENT HAS ENSUED. ALREADY
SEEING ISOLATED STRONG CELLS DEVELOPING FROM THE AZ BORDER NORTH
TO THE GREAT SALT LAKE...MOSTLY OVER THE WESTERN HALF OF THE
STATE...WITH COVERAGE INCREASING RAPIDLY OVER WEST/CENTRAL UTAH.
THUNDERSTORMS EXPECTED TO CONTINUE TO TRACK NORTHEAST AHEAD OF AND
WITH PASSING VORT MAXES...WITH STORMS IMPACTING THE WASATCH MAINLY
DURING THE EVENING HOURS THROUGH THE MIDDLE OF THE NIGHT.

FLASH FLOODING...EJECTING SHORT WAVE THAT RESIDED OVER
SOUTHEASTERN UTAH THIS MORNING HAS LIFTED RAPIDLY INTO EAST
CENTRAL UTAH THIS AFTERNOON. NVA COUPLED WITH FAIRLY ABUNDANT
DAYTIME CLOUD COVER SEEMS TO HAVE SUPPRESSED CONVECTIVE
DEVELOPMENT OVER THE SOUTHEAST THUS FAR. PWATS GREATER THAN AN
INCH AND SBCAPE GREATER THAN 1000 J/KG REMAIN IN PLACE. ANTICIPATE
DEVELOPMENT WILL BUILD OVER THE TERRAIN FROM WEST TO EAST ACROSS
THE WATCH AREA OVER THE NEXT 2 TO 3 HOURS THEN HOLD THROUGH LATE
THIS EVENING BEFORE DIURNAL TRENDS WANE ACTIVITY. FLASH FLOOD WATCH
REMAINS IN PLACE THROUGH 10 PM TONIGHT.

SHARP CONTRAST IN PWAT OVER WESTERN NEVADA...IN WAKE OF PASSING
VORT MAX. SHORT TERM GUIDANCE CONTINUES TO ADVECT THIS DRIER AIR
INTO FAR WESTERN UTAH FRIDAY LIMITING CONVECTIVE POTENTIAL FOR
AREAS WEST OF THE INTERSTATE 15 CORRIDOR THROUGH SATURDAY. POP
TRENDS REFLECT THIS IN FORECAST.

AFOREMENTIONED TROUGH ALONG THE CALIFORNIA COAST WILL EJECT INLAND
LATE THIS WEEKEND INTO EARLY NEXT WEEK. GLOBAL MODELS KEYED IN ON
TIMING OF TROUGH PASSAGE SUNDAY NIGHT INTO MONDAY. MOISTURE WILL
SURGE NORTH AND WEST AGAIN AHEAD OF THIS FEATURE ON SUNDAY
BRINGING A THREAT FOR CONVECTION STATEWIDE ONCE AGAIN...THEN A
DRYING SOUTHWESTERLY FLOW WILL ENSUE IN WAKE OF TROUGH PASSAGE
EARLY NEXT WEEK WITH TUESDAY LIKELY BEING THE FIRST DRY DAY STATEWIDE.

&&

.AVIATION...THERE IS A 50 PERCENT CHANCE OF THE SLC TERMINAL BEING
IMPACTED BY THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH GUSTY
ERRATIC WINDS BEING THE MOST LIKELY IMPACT. THE MOST LIKELY
TIMEFRAME FOR THUNDERSTORMS TODAY IS 22Z TO 03Z.

&&

.FIRE WEATHER...WETTING RAINS WILL CONTINUE TO ACCOMPANY
THUNDERSTORMS TODAY...ESPECIALLY THOSE EAST OF THE INTERSTATE 15
CORRIDOR...WITH DRIER BUT STILL ACTIVE CONDITIONS IN THE WESTERN
HALF OF THE STATE. SOUTH WINDS AND SUBSTANTIAL DRYING WILL BRING THE
FIRST THREAT OF CRITICAL CONDITIONS TO THE NORTHWEST DESERT FRIDAY
AND SATURDAY...THOUGH FUELS ARE NOT REPORTED AS CRITICAL AT THIS
TIME. AS UPPER TROUGH MOVES VERY SLOWLY INLAND...THESE DRYING AND
BREEZY CONDITIONS WILL LIKELY SPREAD ACROSS ALL WESTERN VALLEYS BY
EARLY NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR
     UTZ009>014-020-021-517-518.

WY...NONE.
&&

MERRILL/SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 5, 2:48 AM MDT, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
248 AM MDT THU AUG 5 2010

UTZ001>016-019>021-517-518-WYZ021-061200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
248 AM MDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AIRMASS REMAINS ACROSS EASTERN...CENTRAL AND PORTIONS
OF SOUTHERN UTAH...POSING AN ELEVATED RISK FOR FLASH FLOODING. SLOT
CANYONS...SMALL STREAMS..AND NORMALLY DRY WASHES MAY BE
PARTICULARLY HAZARDOUS LOCATIONS TODAY. OTHER THREATS FROM THESE
STORMS INCLUDE LIGHTNING...WIND GUSTS IN EXCESS OF 50 MPH AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A DRIER AIRMASS IS EXPECTED FRIDAY THROUGH NEXT WEEKEND. THERE IS
AN INCREASING THREAT OF CRITICAL FIRE WEATHER CONDITIONS
ESPECIALLY ACROSS WESTERN UTAH BEGINNING SATURDAY AND BECOMING
MORE LIKELY EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:02 PM MDTSpecial Weather StatementSLCWasatch43 min
Aug 4, 6:23 PM MDTSpecial Weather StatementSLCSalt Lake37 min
Aug 4, 6:41 PM MDTSevere Thunderstorm WarningSLCUtah, Wasatch34 min
Aug 4, 6:44 PM MDTFlash Flood WarningSLCEmery3 hr
Aug 4, 7:12 PM MDTSpecial Weather StatementSLCWasatch48 min
Aug 5, 2:48 AM MDTFlash Flood WatchSLC19 hr
Aug 5, 3:55 PM MDTSevere Thunderstorm WarningSLCTooele35 min
Aug 5, 3:58 PM MDTFlash Flood WarningSLCKane, Washington2 hr
Aug 5, 4:26 PM MDTSevere Thunderstorm WarningSLCTooele34 min
Aug 5, 4:29 PM MDTSpecial Weather StatementSLCDavis46 min
Aug 5, 4:39 PM MDTSpecial Weather StatementSLCEmery51 min
Aug 5, 4:45 PM MDTSpecial Weather StatementSLC45 min
Aug 5, 4:52 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele23 min
Aug 5, 4:56 PM MDTSevere Thunderstorm WarningSLCTooele49 min
Aug 5, 5:04 PM MDTSevere Thunderstorm WarningSLCKane26 min
Aug 5, 5:11 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele64 min
Aug 5, 5:12 PM MDTSpecial Weather StatementSLCDuchesne48 min
Aug 5, 5:29 PM MDTSpecial Weather StatementSLCKane46 min

Nearby

Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.